Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 106, NWS Aberdeen, SD

August 22, 2021Traverse County, Minnesota; Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 6:57 PM CDT for Traverse County, Minnesota; Day County, Marshall County, Roberts County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 6:57 PM CDT (23:57 UTC)
Expired
Aug 22, 2021, 7:21 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Traverse County, MN, Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KABR 222357
SVRABR
MNC155-SDC037-091-109-230045-
/O.NEW.KABR.SV.W.0106.210822T2357Z-210823T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
657 PM CDT Sun Aug 22 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Traverse County in west central Minnesota...
  Roberts County in northeastern South Dakota...
  Northeastern Day County in northeastern South Dakota...
  Eastern Marshall County in northeastern South Dakota...

* Until 745 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located over Red Iron
  Housing, or 14 miles west of Sisseton, moving east at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Sica Hollow State Park around 700 PM CDT.
  Long Hollow Housing around 705 PM CDT.
  Sisseton around 710 PM CDT.
  Dakota Connection & Casino around 715 PM CDT.

Other locations in the path of this severe thunderstorm include New
Effington, Lake Traverse Housing Units, Victor, Rainbow Island,
Traverse Country Park, Rosholt, Lake Traverse, Halls Landing, Mud
Lake Landing, Silver Bridge and Whiterock Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4560 9640 4558 9659 4559 9683 4557 9681
      4551 9743 4587 9751 4594 9712 4594 9656
      4602 9657
TIME...MOT...LOC 2357Z 256DEG 51KT 4570 9734 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Mohr
1 follow-up statement
375 
WWUS53 KABR 230021
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
721 PM CDT Sun Aug 22 2021

MNC155-SDC037-091-109-230031-
/O.CAN.KABR.SV.W.0106.000000T0000Z-210823T0045Z/
Traverse MN-Roberts SD-Day SD-Marshall SD-
721 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TRAVERSE...ROBERTS...
NORTHEASTERN DAY AND EASTERN MARSHALL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

LAT...LON 4560 9640 4558 9659 4559 9683 4557 9681
      4551 9743 4587 9751 4594 9712 4594 9656
      4602 9657
TIME...MOT...LOC 0019Z 256DEG 51KT 4578 9686 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:45 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 22, 6:45 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Sun Aug 22 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 303 PM CDT Sun Aug 22 2021

One area of convection was leaving the eastern part of the region
this afternoon with the next area yet to develop in central sd.
Dryline/surface trough in central sd will be the focus of scattered
thunderstorm development yet this afternoon. Satellite was beginning
to the show towering cu along this dryline. A narrow ribbon of
higher moisture and subsequent better instability was forming in
advance of this dry line as it moves east. The surface and ll winds
were strong this afternoon with good deep layer shear of over 50
knots. With cooling aloft and mid level lapse rates of up to 8C,
scattered thunderstorms are expected to develop and move east across
the cwa into the late evening. Some severe storms are expected with
large hail and damaging winds. With lower lcls in the slightly cooler
air along with good 0-1km winds, a tornado will be possible.
Otherwise, this will move quickly east by midnight with clear skies
and winds going light tonight. With the light winds, clearing skies,
and recent and expected rainfall, patchy to areas of fog are
expected to form across the eastern cwa. On Monday, the winds will
turn southeast and increase through the day as the next short wave
trough comes in from the west. Good waa in advance of this trough
will bring back chances of showers and storms to the region Monday
night. Monday will be mostly sunny with highs ranging from the mid
80s northeast cwa to the mid 90s southwest.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 PM CDT Sun Aug 22 2021

Tuesday will likely start off with some leftover pcpn in portions of
our eastern zones as a sfc low and upper s/w energy move eastward
exiting the forecast area. Weak ridging aloft and sfc high pressure
briefly build in late Tuesday into Wednesday. Temperatures are
expected to be above normal to start off the period on Tuesday with
daytime readings in the 80s to low 90s. We look to cool off behind a
departing front on Wednesday with temps closer to average if not
just shy of late August norms. The remainder of the forecast that
takes us through the end of the upcoming weekend remains relatively
unchanged from previous forecast packages. The weather pattern will
remain a fairly active one with rounds of pcpn chances sprinkled
throughout each day. Successive s/w's of energy aloft in the
southwest oriented flow pattern combined with sfc frontal boundaries
and/or fropas will lead to maintaining PoPs Thursday through Sunday.
Though it remains to be clear this far out if any of these chances
will bring any meaningful rainfall to most areas of the CWA.
Temperature trends through the end of the week will have readings
holding close to if not just a bit below normal for this time of
year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Storms will continue to keep moving off to the east through the
evening, reaching the border by sundown. Otherwise some fog is
expected overnight across the region.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 6:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             COLUMBIA                45.61N 98.31W
08/22/2021  M0.88 INCH       BROWN              SD   EMERGENCY MNGR

&&

RV
Local storm report, Aug 22, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     COLUMBIA                45.62N 98.31W
08/22/2021                   BROWN              SD   EMERGENCY MNGR

            6 TO 7 INCH BRANCHES DOWNED.

&&

NWS
Local storm report, Aug 22, 6:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             WARNER                  45.33N 98.49W
08/22/2021  M1.25 INCH       BROWN              SD   EMERGENCY MNGR

&&

NWS
Local storm report, Aug 22, 6:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     COLUMBIA                45.62N 98.31W
08/22/2021                   BROWN              SD   EMERGENCY MNGR

            LARGE TREES DOWN, MAJOR CROP DAMAGE.

&&

NWS
Local storm report, Aug 22, 6:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     LANGFORD                45.60N 97.83W
08/22/2021  M58 MPH          MARSHALL           SD   MESONET

&&

NWS
Local storm report, Aug 22, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 SE CLAREMONT          45.64N 97.97W
08/22/2021  E0.70 INCH       MARSHALL           SD   TRAINED SPOTTER

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:02 AM CDTSpecial Weather StatementABRJones43 min
Aug 22, 3:40 PM CDTSpecial Weather StatementABRDeuel20 min
Aug 22, 4:19 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter41 min
Aug 22, 4:33 PM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, McPherson42 min
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningABRMcPherson13 min
Aug 22, 5:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Aug 22, 5:25 PM CDTSevere Thunderstorm WarningABRBuffalo37 min
Aug 22, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown50 min
Aug 22, 5:50 PM CDTSpecial Weather StatementABREdmunds25 min
Aug 22, 6:11 PM CDTSevere Thunderstorm WarningABRBrown49 min
Aug 22, 6:14 PM CDTSevere Thunderstorm Warning Destructive damage threatABRDay, Marshall46 min
Aug 22, 6:27 PM CDTSevere Thunderstorm WarningABRBrown, Spink48 min
Aug 22, 6:54 PM CDTTornado WarningABRSpink15 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.